Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 125, NWS Midland/Odessa, TX

August 31, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2004, 3:00 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 3:00 PM CDT (20:00 UTC)
Expired
Aug 31, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 312000
FFWMAF
TXC371-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 245 PM CDT...LAW ENFORCEMENT REPORTED CONTINUED ROAD CLOSURES 
  DUE TO FLASH FLOODING IN THE CITY OF FORT STOCKTON. AT 256 PM 
  CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT
  SHOWERS AND THUNDERSTORMS OVER MUCH OF PECOS COUNTY...INCLUDING 
  FORT STOCKTON. ANY ADDITIONAL RAINFALL WILL AGGRAVATE FLOODING
  IN AND NEAR FORT STOCKTON. 

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3077 10307 3072 10265 3109 10246 3127 10284

$$
1 follow-up statement
000 
WGUS74 KMAF 312257
FFSMAF
TXC371-312306-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE AUG 31 2004

...THE FLASH FLOOD WARNING FOR CENTRAL PECOS COUNTY WILL BE ALLOWED 
TO EXPIRE AT 600 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAINFALL HAD ENDED OVER THE CITY OF FORT STOCKTON. 
ADDITIONAL SHOWERS OR THUNDERSTORMS MAY DEVELOP LATER THIS EVENING.

LAT...LON 3077 10307 3072 10265 3109 10246 3127 10284

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:54 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 31, 2:54 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE AUG 31 2004

.SHORT TERM...
AN UPPER LEVEL LOW REMAINS CENTERED ACROSS WEST TEXAS EARLY THIS
AFTERNOON. A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCV/S) ARE
NOTED ON VISIBLE SATELLITE...ONE NEAR ANDREWS AND ANOTHER JUST EAST
OF PECOS. CONVECTION CONTINUES TO FIRE ACROSS THE LOWER TRANS PECOS
AND SOUTHERN PERMIAN BASIN AT 18Z...WITH NEW DEVELOPMENT NOTED
ACROSS THE NORTHWEST PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO
PLAINS.

WILL CONTINUE WITH RELATIVELY HIGH POPS THIS EVENING...ESPECIALLY
FROM THE PERMIAN BASIN SOUTHWEST THROUGH THE DAVIS MOUNTAINS/BIG
BEND AREA. WILL KEEP 30-40 PCT CHANCES OVER THE REMAINDER OF THE
AREA. OTHERWISE...MADE JUST A FEW MINOR CHANGES TO THE PREVIOUS SET
OF GRIDS TONIGHT...MAINLY TO OVERNIGHT SKY COVER AND LOWS.

.LONG TERM...
THE 850 MB THETA-E AXIS IS EXPECTED TO SHIFT WESTWARD ON
WEDNESDAY...AS WILL THE GREATEST RAIN CHANCES.  HOWEVER...BOTH THE
GFS AND ETA ARE IN AGREEMENT IN KEEPING A WEAK MID LEVEL SHEAR AXIS
OVER THE TEXAS PERMIAN BASIN.  SO WHILE THE BEST CHANCES OF RAIN
WILL BE OVER THE MOUNTAINS...HAVE OPTED TO KEEP SLIGHT CHANCE POPS
IN FOR THE REMAINDER OF THE COUNTY WARNING AREA ON WEDNESDAY.

RAIN CHANCES DIMINISH CONSIDERABLY BOTH THURSDAY AND FRIDAY AS
SURFACE PRESSURE FALLS OVER THE NORTHERN PLAINS RESULT IN MORE
SOUTHERLY SURFACE FLOW ACROSS WEST TEXAS.

A COLD FRONT IS EXPECTED THIS WEEKEND. FOR NOW I HAVE MADE SLIGHT
ADJUSTMENTS TO THE POP AND SKY GRIDS FOR THIS FEATURE.
OVERALL...CHANGES TO THE CURRENT FORECAST ARE MINOR AS WEATHER LOOKS
REASONABLY QUITE THROUGH MUCH OF THE EXTENDED FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             63  85  62  87 /  30  10  10  10
CARLSBAD NM               61  86  62  91 /  40  20  10  10
DRYDEN TX                 65  84  65  88 /  50  20   0   0
FORT STOCKTON TX          62  86  64  89 /  50  30  10  10
GUADALUPE PASS TX         56  79  61  86 /  40  30  10  10
HOBBS NM                  60  85  60  89 /  40  20  10  10
MARFA TX                  56  78  55  82 /  50  30  10  10
MIDLAND INTL AIRPORT TX   63  85  63  90 /  40  10  10  10
ODESSA TX                 63  86  63  90 /  40  10  10  10
WINK TX                   65  91  64  95 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/03
Hazardous weather outlook, Aug 31, 2:33 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE AUG 31 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
233 PM CDT (133 PM MDT) TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PERMIAN BASIN THROUGH
TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING
POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE
PAST COUPLE OF DAYS.

ISOLATED STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM THE
SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...SOUTHWEST
TO THE BIG BEND REGION. LARGE HAIL TO THE SIZE OF NICKELS AND WIND
GUSTS TO 60 MPH WILL ACCOMPANY ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:15 PM CDTFlash Flood WarningMAFCrane4 hr
Aug 31, 11:59 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 31, 4:18 PM CDTFlash Flood WarningMAFAndrews4 hr
Aug 31, 6:25 PM CDTFlash Flood WarningMAFCrane4 hr
Aug 31, 6:49 PM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.